Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Springfield, MO

May 11, 2017Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 3:08 PM CDT for Taney County, Missouri. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 3:08 PM CDT (20:08 UTC)
Expired
May 11, 2017, 4:00 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Taney County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:36 PM CDTHAIL 1Kirbyville, MO
May 11, 3:42 PM CDTHAIL 0.75Forsyth, MO
May 11, 3:45 PM CDTHAIL 1Forsyth, MO
May 11, 3:47 PM CDTHAIL 1.75Forsyth, MO
May 11, 4:00 PM CDTHAIL 1Taneyville, MOQUARTER SIZE HAIL FROM KIRBYVILLE, THROUGH FORYSTH AND INTO TANEYVILLE PER FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KSGF 112008
SVRSGF
MOC213-112100-
/O.NEW.KSGF.SV.W.0170.170511T2008Z-170511T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
308 PM CDT THU MAY 11 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Taney County in southwestern Missouri...

* Until 400 PM CDT

* At 308 PM CDT, a severe thunderstorm was located over Omaha, or 14
  miles south of Branson, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Branson...                        Lake Taneycomo...
  Bull Shoals Lake...               Hollister...
  Forsyth...                        Merriam Woods...
  Kissee Mills...                   Rockaway Beach...
  Bull Creek...                     Taneyville...
  Kirbyville...                     Brownbranch...
  Powersite...                      Protem...
  Rueter...                         Ridgedale...
  Bradleyville...                   Ozark Beach...
  Walnut Shade...                   Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3682 9326 3680 9277 3677 9276 3650 9286
      3650 9328
TIME...MOT...LOC 2008Z 211DEG 23KT 3644 9317 

HAIL...1.25IN
WIND...60MPH
 
$$

Frye
2 follow-up statements
338 
WWUS53 KSGF 112013
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
313 PM CDT THU MAY 11 2017

MOC213-112100-
/O.CON.KSGF.SV.W.0170.000000T0000Z-170511T2100Z/
Taney MO-
313 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR TANEY COUNTY...

At 312 PM CDT, a severe thunderstorm was located over Omaha, or 13
miles south of Branson, moving northeast at 25 mph. Golf ball sized
hail has been reported with this storm over Omaha, Arkansas. 

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Branson...                        Lake Taneycomo...
Bull Shoals Lake...               Hollister...
Forsyth...                        Merriam Woods...
Kissee Mills...                   Rockaway Beach...
Bull Creek...                     Taneyville...
Kirbyville...                     Brownbranch...
Powersite...                      Protem...
Rueter...                         Ridgedale...
Bradleyville...                   Ozark Beach...
Walnut Shade...                   Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3682 9326 3680 9277 3677 9276 3650 9286
      3650 9328
TIME...MOT...LOC 2012Z 211DEG 23KT 3646 9315 

HAIL...1.50IN
WIND...60MPH
 
$$

Frye
791 
WWUS53 KSGF 112035
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
335 PM CDT THU MAY 11 2017

MOC213-112100-
/O.CON.KSGF.SV.W.0170.000000T0000Z-170511T2100Z/
Taney MO-
335 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR TANEY COUNTY...

At 335 PM CDT, a severe thunderstorm was located near Forsyth, moving
north at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Branson...                        Lake Taneycomo...
Bull Shoals Lake...               Hollister...
Forsyth...                        Merriam Woods...
Kissee Mills...                   Rockaway Beach...
Bull Creek...                     Taneyville...
Kirbyville...                     Brownbranch...
Powersite...                      Bradleyville...
Ozark Beach...                    Walnut Shade...
Edgewater Beach...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3681 9325 3680 9279 3677 9280 3652 9294
      3656 9324
TIME...MOT...LOC 2035Z 186DEG 33KT 3664 9312 

HAIL...1.25IN
WIND...60MPH
 
$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:11 PM CDT, 57 minutes earlier.

Area forecast discussion, May 11, 2:11 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Friday)
Issued at 210 PM CDT Thu May 11 2017

Currently seeing a break in the thunderstorm activity early this
afternoon, with clearing occurring across the southern portions
of the CWA. This has allowed temperatures to quickly warm into the
mid 70s where sun has broken through. Combined with dewpoints in
the mid to upper 60s, 2000-2500 J/kg of MLCAPE is in place across
the region, along with plenty of deep layer shear.

Convection has already started to develop across northeastern
Oklahoma, and should continue to expand in coverage toward the
north and east this afternoon and this evening. This initial
convection will yield a wind and especially a hail threat, with
very steep mid level lapse rates suggesting hail up to 2" in
diameter. There will also be a conditional tornado threat with any
storm that is able to move along the front or a mesoscale
boundary.

Convection will continue to develop into and through the evening
hours, and along with the severe weather threat, a localized flood
threat will be possible as well where multiple storms train over
the same area.

Convective intensity should begin to diminish late this evening,
though occasional rain and thunderstorms will continue through the
night as the upper level low swings through the area.

Rain will then end from northwest to southeast on Friday as the
front sweeps across. Temperatures tomorrow will be cooler, with
highs in the upper 60s and low 70s. Skies will gradually clear
through the day, eventually becoming clear by evening.

.LONG TERM...(Friday Night through Thursday)
Issued at 210 PM CDT Thu May 11 2017

Beautiful conditions are then expected on Saturday as high
pressure builds into the region. Temperatures will be right around
average with light winds and clear skies. Southerly winds will
start to kick in on Sunday, helping to boost temperatures back
to around 80. Warm weather is then expected through at least mid
week, as southerly flow dominates. Rain chances really don't look
to increase again until at least mid week, or perhaps later.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu May 11 2017

A frontal boundary will bring multiple rounds of showers and
thunderstorms to southern Missouri from late this afternoon into
early Friday morning. MVFR and brief IFR conditions can be
expected around storms. There will also be a threat for large hail
and gusty winds with storms late this afternoon and this evening.

Even outside of thunderstorms, ceilings will lower tonight as that
front pushes south. MVFR will become widespread with increasing
likelihood for IFR late tonight and early Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ077-079>083-
     088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ097-101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Schaumann
Hazardous weather outlook, May 11, 12:25 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1225 PM CDT Thu May 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1225 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Elevated Lightning risk.

DISCUSSION...

 Additional strong to severe storms will develop across Northeast
Oklahoma and move into the area this afternoon and evening.
Locations along and south of Interstate 44 have the highest chance
of being impacted by these storms. The primary risk will be large
hail up to 2 inches in diameter and damaging wind gusts to 60
mph. An isolated tornado will be possible if thunderstorms are
able to interact with any boundaries in the area.

 Locally heavy rainfall will be possible with additional amounts
up to two inches possible. This could result in flash flooding
and a Flash Flood Watch is in effect for mainly areas along and
south of Interstate 44.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 The chance of thunderstorms will return during the middle and
 later part of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours for
 far Southeast Kansas and Southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 11, 11:20 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             3 NNE MADRY             36.91N 93.70W
05/11/2017  E1.00 INCH       BARRY              MO   PUBLIC

            HAIL WAS COVERING THE GROUND.

&&

FEH
Special weather statement, May 11, 12:13 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
1213 PM CDT THU MAY 11 2017

MOZ090-091-095-096-111745-
Douglas MO-Greene MO-Webster MO-Christian MO-
1213 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
NORTHWESTERN DOUGLAS...NORTHEASTERN CHRISTIAN AND SOUTHEASTERN GREENE
COUNTIES UNTIL 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ozark, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Rogersville...
Sparta...                         Fremont Hills...
Fordland...                       Linden...
Elkhead...                        Bruner...
Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 9327 3710 9332 3725 9292 3700 9278
TIME...MOT...LOC 1713Z 249DEG 28KT 3704 9321

Frye
Local storm report, May 11, 12:16 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             1 W OZARK               37.02N 93.23W
05/11/2017  E0.75 INCH       CHRISTIAN          MO   PUBLIC

&&

FEH
Local storm report, May 11, 12:18 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             2 NNE OZARK             37.05N 93.20W
05/11/2017  E1.00 INCH       CHRISTIAN          MO   PUBLIC

            HAIL WAS COVERING THE GROUND.

&&

FEH
Local storm report, May 11, 12:37 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             ROGERSVILLE             37.12N 93.06W
05/11/2017  E0.88 INCH       WEBSTER            MO   PUBLIC

&&

FEH
Local storm report, May 11, 2:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             RACINE                  36.90N 94.53W
05/11/2017  E1.25 INCH       NEWTON             MO   BROADCAST MEDIA

            QUARTER TO HALF DOLLAR SIZED HAIL - RELAYED
            BY MEDIA.

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:19 AM CDTSevere Thunderstorm WarningSGFMcDonald56 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
May 11, 10:46 AM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more13 hr
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster26 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney51 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone63 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.